Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 2, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Mar 27, 1999, 5:46 PM CST for Cheyenne County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 27, 1999, 5:46 PM CST (23:46 UTC)
- Expired
- Mar 27, 1999, 6:20 PM CST
- In force
- 34 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Cheyenne County, KS
The radar
The Goodland radar (KGLD), 47 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1518 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGLD 272347 RRA SVRGLD KSC023-280020- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 446 PM MST (546 PM CST) SAT MAR 27 1999 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CHEYENNE COUNTY KANSAS IN NORTHWESTERN KANSAS * UNTIL 620 PM CST (520 PM MST) * AT 544 PM CST... GOODLAND DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES NORTHEAST OF SAINT FRANCIS OR 7 MILES NORTH OF BIRD CITY... MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 8 MILES NORTH OF BIRD CITY AROUND 550 PM CST THIS IS A DANGEROUS STORM! STAY INDOORS AWAY FROM WINDOWS. WIND GUSTS( TO 70 MPH WERE REPORTED BY SPOTTERS WITH THIS STORM. MENTZER &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 3:13 PM CST, 2 hours 33 minutes earlier.
Area forecast discussion, Mar 27, 3:13 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 213 PM MST SAT MAR 27 1999 MAIN CONCERN FOR THIS PACKAGE WILL BE AREAL COVERAGE OF STORMS THIS EVENING AND TEMPS IN THE OUT PERIOD. AFTERNOON TEMPS WELL INTO THE 70S ACROSS THE WESTERN PORTION OF THE CWFA WITH DEWPOINTS IN THE LOWER 40S JUST EAST OF THE COLORADO STATE LINE AT 20Z...RESULTING IN AN AIRMASS THAT IS A LITTLE MORE UNSTABLE THAN SUGGESTED BY PROGS. CONVECTIVE ECHOES BEGINNING TO APPEAR AND BECOME ORGANIZED ON RADAR/SATELLITE IMAGERY/LIGHTNING DATA WEST OF CWFA. WILL PLACE POPS AT 70 PERCENT TONIGHT FOR ALL OF CWFA UNLESS CONVECTION APPEARS TO BECOME BETTER ORGANIZED PRIOR TO ZONE ISSUANCE. WILL RUN WITH ETA/NGM BLEND FOR THIS PACKAGE WITH A LITTLE MORE WEIGHT AT LOWER LEVELS TO THE ETA GIVEN ITS BETTER TERRAIN AND HIGHER RESOLUTION. COLD FRONT PUSHES THROUGH CWFA BY 08Z...WITH DECENT LOW LEVEL SUPPORT TO KEEP WINDS IN THE BREEZY CATEGORY OVERNIGHT. WITH TURBULENT MIXING EXPECT MINS TO BE ABOUT A CATEGORY ABOVE GUIDANCE MINS. SURFACE HIGH MOVES TO EASTERN PORTION OF CWFA SUNDAY. WINDS WILL SHIFT SOUTH TO SOUTHEAST LATE IN THE AFTERNOON IN WEST AND CENTRAL PORTIONS OF THE CWFA COURTESY OF HIGH TO THE EAST AND LEE TROUGH DEVELOPING ALONG THE FRONT RANGE...BUT THESE WINDS WILL BRING IN RECYCLED COOL AIR. THIS AND THICKNESS DECREASES FROM PREVIOUS DAY SUPPORT COOL DOWN OF 10 TO 20F. MINS SUNDAY NIGHT WILL BE QUITE THE PROBLEM. SHEAR PROFILE SUGGESTS LEE TROUGH WILL BE FRAGMENTED INTO NUMEROUS LITTLE TROUGHS WITH WAVELENGTHS ON THE ORDER OF 60 MILES...RESULTING IN VARIABLE WIND DIRECTIONS AND SPEEDS. WOULD NORMALLY CUT TEMPS IN THIS SITUATION... BUT LOW LEVER THERMAL RIDGE DEVELOPS DURING THE OVERNIGHT HOURS. MOST OF NIGHT WILL PROBABLY BE SPENT A COUPLE OF CATEGORIES ABOVE THE FORECASTED MINS...BUT TEMPS WILL PLUMMET FOR A HALF HOUR OR SO DURING THE INDIVIDUAL TROUGH PASSAGES. ZONAL FLOW LOOKS TO CONTINUE INTO MONDAY WITH WARM POOL DEVELOPING IN LEE OF ROCKIES. WEST TO SOUTHWEST WINDS SHOULD SUPPLY SUFFICIENT DOWNSLOPING WARMING TO JUSTIFY USE OF FAN GUIDANCE MAXES. IN THE EXTENDED...RELATIVELY FAST ZONAL FLOWS GRADUALLY BACKS FROM WEST TO SOUTHWEST TUESDAY THROUGH THURSDAY WITH A FRONTAL SYSTEM APPROACHING LATE IN THE DAY. PREFRONTAL TROUGH OR DRYLINE MAY SWEEP LOW LEVEL MOISTURE OFF TO THE EAST BEFORE TIME OF MAX HEATING AND ARRIVAL OF BEST DYNAMICS...SO WILL NOT MENTION PRECIP AT THIS TIME FOR DAY 5. PATTERN LOOKS LIKE A DRY ONE WITH ABOVE NORMAL TEMPS FOR THE PERIOD. ALTHOUGH HEIGHTS AND THICKNESSES SEEM TO DECREASE ON THURSDAY IN RESPONSE TO SHORTWAVES EJECTING AHEAD OF NEXT NORTHWEST U.S. LOW...THIS SEEMS OVERDONE GIVEN THE STRENGTH OF RIDGES THAT HAVE DEVELOPED AHEAD OF THESE SYSTEMS IN THE PAST. WILL OPT TO KEEP THURSDAY AS WARM AS TUESDAY AND WEDNESDAY AT THIS POINT. .GLD...NONE. ENTWISTLE
In the hours before
Special weather statement, Mar 27, 2:54 PM CST, 2 hours 52 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-280700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 154 PM MST SAT MAR 27 1999 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THIS EVENING. CLEARER THAN EXPECTED SKIES DURING THE MORNING HOURS TODAY HAS RESULTED IN TEMPERATURES REACHING THE MIDDLE 70S BY EARLY THIS AFTERNOON. ALSO RELATIVELY MOIST AIR EXISTS IN THE LOWER LEVELS OF THE ATMOSPHERE OVER EASTERN COLORADO...NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA. THESE TWO CONDITIONS ARE COMBINING WITH AN ADVANCING COLD FRONT...WHICH WILL MOVE THROUGH THE AREA FROM THE NORTHWEST EARLY TONIGHT...TO DEVELOP THUNDERSTORMS IN EASTERN COLORADO. THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE AFTERNOON AND EARLY EVENING AND MOVE SLOWLY FROM WEST TO EAST ACROSS THE AREA. RAINFALL FROM THESE THUNDERSTORMS MAY BRIEFLY BE MODERATE...BUT GENERALLY LIGHT RAINFALL CAN BE EXPECTED. HOWEVER A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE PRODUCING HAIL AND STRONG GUSTY WINDS. RJC
Special weather statement, Mar 27, 2:54 PM CST, 2 hours 52 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-280700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 154 PM MST SAT MAR 27 1999 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THIS EVENING. CLEARER THAN EXPECTED SKIES DURING THE MORNING HOURS TODAY HAS RESULTED IN TEMPERATURES REACHING THE MIDDLE 70S BY EARLY THIS AFTERNOON. ALSO RELATIVELY MOIST AIR EXISTS IN THE LOWER LEVELS OF THE ATMOSPHERE OVER EASTERN COLORADO...NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA. THESE TWO CONDITIONS ARE COMBINING WITH AN ADVANCING COLD FRONT...WHICH WILL MOVE THROUGH THE AREA FROM THE NORTHWEST EARLY TONIGHT...TO DEVELOP THUNDERSTORMS IN EASTERN COLORADO. THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE AFTERNOON AND EARLY EVENING AND MOVE SLOWLY FROM WEST TO EAST ACROSS THE AREA. RAINFALL FROM THESE THUNDERSTORMS MAY BRIEFLY BE MODERATE...BUT GENERALLY LIGHT RAINFALL CAN BE EXPECTED. HOWEVER A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE PRODUCING HAIL AND STRONG GUSTY WINDS. RJC
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.